The pill makes women less able to read other people’s emotions
The contraceptive pill makes women ‘less able to read other people’s emotions’ and could impact their relationships
- Oral contaceptive causes subtle emotional changes to a woman’s brain
- Makes her 10% less likely to recognise other people’s facial expressions
- Thought to be due to the pill’s impact on her oestrogen and progesterone levels
The pill may blur a woman’s judgement and even impact her relationships, research suggests.
A study found taking the oral contraceptive causes subtle emotional changes to a woman’s brain.
This makes her 10 per cent less likely to be able to read other people’s facial expressions and feelings.
Although unclear why this occurs, the pill’s impact on a woman’s oestrogen and progesterone levels is thought to influence her empathy.
The pill may blur a woman’s judgement and even impact her relationships (stock)
The research was carried out by the University of Greifswald in Germany and led by Dr Alexander Lischke, from the department of biological and clinical psychology.
‘More than 100 million women worldwide use oral contraceptives, but remarkably little is known about their effects on emotion, cognition and behaviour,’ Dr Lischke said.
‘However, coincidental findings suggest that oral contraceptives impair the ability to recognise emotional expressions of others, which could affect the way users initiate and maintain intimate relationships.’
Dr Lischke argues that on top of birth control, a lot of emphasis is placed on the benefits of the pill – such as improving acne and easing heavy periods – but the downsides are often glazed over.
- Getting less than seven hours’ sleep a night could damage… HEALTH NOTES: The speaking specs that give blind people… How NHS workers really DO calm nerves and boost care:… Calls to cut age for breast scans: Up to 90,000 women with a…
Share this article
DOES HORMONAL BIRTH CONTROL INCREASE A WOMAN’S RISK OF DEPRESSION?
Hormonal birth control does not increase women’s risk of depression, research suggested in February 2017.
Contrary to popular belief, contraceptive pills, implants or injections do not make women more likely to suffer from the mental-health condition, a study found.
Lead author Dr Brett Worly from Ohio State University, said: ‘Depression is a concern for a lot of women when they’re starting hormonal contraception.
‘Based on our findings, this side effect shouldn’t be a concern for most women, and they should feel comfortable knowing they’re making a safe choice.’
The researchers blame platforms such as social media for making contraception complications seem more common than they are.
Dr Worly said: ‘We live in a media-savvy age where if one or a few people have severe side effects, all of a sudden, that gets amplified to every single person.
‘The biggest misconception is that birth control leads to depression. For most patients that’s just not the case.’
The scientists add, however, certain women are at a greater risk of the mental-health disorder and should be monitored closely.
Dr Worly said: ‘Adolescents will sometimes have a higher risk of depression, not necessarily because of the medicine they’re taking, but because they have that risk to start with.
‘For those patients, it’s important that they have a good relationship with their healthcare provider so they can get the appropriate screening done – regardless of the medications they’re on.’
The researchers reviewed thousands of studies investigating the link between contraceptives and people’s mental health.
Such studies included various methods of contraception, including injections, implants and pills.
Participants in the trials were made up of teenagers, women with a history of depression and those who had given birth in the past six weeks.
To determine the contraceptive’s emotional side effects, the scientists analysed the emotion recognition of 42 women who take the pill, compared to 53 others who do not.
‘We assumed these impairments would be very subtle, indicating we had to test women’s emotion recognition with a task that was sensitive enough to detect such impairments,’ Dr Lischke said.
‘We, thus, used a very challenging emotion recognition task that required the recognition of complex emotional expressions from the eye region of faces.
‘Whereas the groups were equally good at recognising easy expressions, the [pill] users were less likely to correctly identify difficult expressions.’
Results – published in the journal Frontiers in Neuroscience – suggest women who take the pill are less likely to recognise both basic emotions – such as sadness and happiness – as well as more complex ones, like pride and contempt.
While the researchers admit these findings show only ‘subtle changes’, they warn such side effects could have a larger impact on a woman’s social interactions and relationships.
‘If oral contraceptives caused dramatic impairments in women’s emotion recognition, we would have probably noticed this in our everyday interactions with our partners,’ Dr Lischke said.
‘Cyclic variations of oestrogen and progesterone levels are known to affect women’s emotion recognition, and influence activity and connections in associated brain regions.
‘Since oral contraceptives work by suppressing oestrogen and progesterone levels, it makes sense that oral contraceptives also affect women’s emotion recognition.
‘However, the exact mechanism underlying oral contraceptive induced changes in women’s emotion recognition remains to be elucidated.’
Dr Lischke insists more research is needed before there can be any changes to how the pill is prescribed.
‘Further studies are needed to investigate whether oral contraceptive-induced impairments in emotion recognition depend on the type, duration or timing of use,’ he said.
‘These studies should also investigate whether these impairments actually alter women’s ability to initiate and maintain intimate relationships.
‘If this turns out to be true, we should provide women with more detailed information about the consequences of oral contraceptive use.’
Source: Read Full Article